Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 53, NWS State College, PA

September 18, 2004Huntingdon County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 18, 2004, 10:48 PM EDT for Huntingdon County, Pennsylvania. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2004, 10:48 PM EDT (02:48 UTC)
Expired
Sep 19, 2004, 9:00 AM EDT
In force
10 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Huntingdon County, PA

The radar

The State College radar (KCCX), 49 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 190249
FFWCTP
PAC061-191445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1048 PM EDT SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 900 AM EDT.

LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT THE SMITHFIELD LEVEE 
IS STILL UNSTABLE AND POSES A CONTINUED FLOOD THREAT ON THE JUNIATA 
RIVER. THE LEVEE IS JUST SOUTH OF HUNTINGDON BOROUGH. THE WATER 
BEHIND THE LEVEE IS EXPECTED TO FALL TO SAFE LEVELS BY AROUND 9 AM 
SUNDAY. 

IF THE LEVEE FAILS...IT WILL FORCE EVACUATIONS OF A WIDE AREA 
IN SMITHFIELD VILLAGE. 

LAT...LON 4070 7777 4007 7788 4023 7824 4073 7816

$$

JV/JL
1 follow-up statement
000 
WGUS71 KCTP 191252
FFSCTP
PAC061-191315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
850 AM EDT SUN SEP 19 2004


...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR HUNTINGDON COUNTY 
WILL BE ALLOWED TO EXPIRE AT 900 AM EDT...

THE JUNIATA RIVER AT HUNTINGDON HAS FALLEN BELOW FLOOD STAGE...AND 
WILL CONTINUE TO FALL STEADILY. THE SMITHFIELD LEVEE...WHICH WAS IN 
DANGER OF FAILING...DOES NOT APPEAR TO BE IN AS MUCH DANGER OF 
FAILING ANYMORE...AS THE RIVER FLOOD WATERS HAVE RECEDED. 

A FLOOD WARNING FOR ALL OF HUNTINGDON COUNTY CONTINUES UNTIL NOON 
LOCAL TIME...AS A FEW ROADS REMAIN UNDER WATER AND CLOSED...BUT 
THESE WATER LEVELS ARE RECEDING AS WELL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. MOST FLOODING DEATHS OCCUR IN AUTOMOBILES. TURN AROUND AND
FIND ANOTHER ROUTE.

DO NOT LET YOUR CHILDREN PLAY NEAR DRAINAGE DITCHES...STORM SEWERS OR
STREAMS.

$$

DANGELO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 10:10 PM EDT, 38 minutes earlier.

Area forecast discussion, Sep 18, 10:10 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1010 PM EDT SAT SEP 18 2004

.SHORT TERM (REST OF TONIGHT)...

NO UPDATE NEEDED THIS EVENING IN THE CALM AFTER THE STORM. REMNANTS
OF IVAN-THE-TERRIBLE HAVE DONE THEIR DAMAGE WITH WIDESPREAD HEAVY
RAIN AND FLOODING. NUMEROUS RIVER POINTS EXPERIENCING OR FORECAST TO
EXPERIENCE MINOR TO MAJOR FLOODING. NUMEROUS COUNTIES STILL
REPORTING ALL MANOR OF ROAD CLOSINGS. EVEN HAVE A LEVEE IN
HUNTINGDON COUNTY IN LEAKING AND BEING WATCHED FOR POSSIBLE FAILURE.
THE GOOD NEWS IS WE HAVE SEVERAL DRY DAYS AHEAD TO ALLOW THE WATER
LEVELS TO FALL SO HOPEFULLY BY EARLY NEXT WEEK THE RIVERS AND
STREAMS WILL NOT BE A CONCERN ANYMORE.

LA CORTE

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 305 PM EDT SAT SEP 18 2004

AVIATION...

VFR CONDS TO RULE THROUGH THE FCST PERIOD. THE ONLY EXCEPTION WOULD
BE A FEW OF THE VALLEY LOCATIONS WHICH MAY DIP TO MVFR IN FOG AROUND
SUNRISE. THE WINDS WILL INHIBIT FOG FORMATION IN MOST PLACES...BUT
KIPT AND EVEN KUNV AND KAOO MAY DIP TO 3 MILES.

SHORT TERM (TONIGHT THROUGH TUESDAY)...

THE RAIN HAS ENDED BUT MANY RIVERS STILL RESPONDING AND EXPECTED TO
CREST LATER TODAY OR SUNDAY. SEE KCTP FLOOD WARNINGS AND HYDRO
STATEMENTS FOR DETAILS. NO PCPN...IN FACT A GOOD DEAL OF SUNSHINE
EXPECTED IN THE SHORT TERM AS SFC HI BUILDS OVER THE REGION AND
TAKES UP RESIDENCE INTO NEXT WEEK.

EXPECT SOME PATCHY FOG OVERNIGHT...ESP IN THE VALLEYS...GIVEN OVERLY
ABUNDANT RAINFALL. WINDS HOWEVER SHOULD BE A LIMITING FACTOR AS THEY
REMAIN NORTHERLY 5-10MPH MOST PLACES. VERY COOL NIGHTS IN STORE
TONIGHT AND SUNDAY NIGHT. WITH LIGHTER WINDS SUN NIGHT FROST POSS
SOME LOCATIONS SUNDAY NIGHT. DAYTIME MAX TEMPS WILL MODERATE INTO
MID WEEK.

LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...

NO RAIN EXPECTED THRU MOST OF THE LONG TERM AS WELL...AS SFC HIGH
PRS UNDER BUILDING UPR RIDGE DOMINATES THE REGION. NEXT BEST CHANCE
OF PCPN IS DAY 7/NEXT SAT WHEN FRONTAL SYSTEM ASSCD WITH UPR LOW
MOVING OUT OF PLAINS WILL APPROACH THE REGION.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NUMEROUS COUNTY AND RIVER WARNINGS FOR FLOODING.
&&

SHORT TERM (UPDATE)...LACORTE
Hazardous weather outlook, Sep 18, 4:48 AM EDT, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
448 AM EDT SAT SEP 18 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190844-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
448 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

HEAVY RAIN WILL TAPER OFF OVER THE SUSQUEHANNA VALLEY BY LATE
MORNING. HOWEVER...FLOODING WILL CONTINUE THROUGH MUCH OF THE DAY
OVER ALL OF CENTRAL PENNSYLVANIA...WITH THE EXCEPTION OF THE
NORTHWEST MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

ALTHOUGH FLOODING OF SMALLER STREAMS AND LOW LYING AREAS WILL SUBSIDE
BY LATE SATURDAY...FLOODING ON MANY OF THE LARGER RIVERS WILL OCCUR
SUNDAY AND A PORTION OF MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.